Additional Tylenol Warnings: Now linked to SEVERE Asthma

NOTE FROM DR. ANN BLAKE TRACY (www.drugawareness.org):

YET ANOTHER TYLENOL WARNING! Long known toproduce fatal liver damage . . . how many warnings do we need to get the full picture on this deadly drug? There have been increasing warnings this past year which continues toexplain why Tylenol has NEVER been found in my medicine cabinet and never will be!!!

HIGHLIGHTS from the article below:

A pair of studies suggests that the common painkiller acetaminophen — better known as Tylenol in the U.S. — may be fueling a worldwide increase in asthma. ~Reuters Health

While no one knows if the drug causes asthma by itself, another report — published along with the first study — shows for the first time that many toddlers took acetaminophen before they developed asthma symptoms such as wheezing. [I am appauled by how often this deadly drug is given to young children!]

“We have confirmed that acetaminophen use comes first, SO A CAUSAL LINK IS INCREASINGLY LIKELY, [Emphasis added]” . . .

Acetaminophen tied tochildhood wheezing and allergies

4:15pm BST

By Frederik Joelving

NEW YORK (Reuters Health) – A pair of studies suggests that the common painkiller acetaminophen — better known asTylenol in the U.S. — may be fueling a worldwide increase inasthma.

According to one study out Thursday, acetaminophen could be responsible for as many as four in 10 cases of wheezing and severe asthma in teens.

While no one knows if the drug causes asthma by itself, another report — published along with the first study — shows for the first time that many toddlers took acetaminophen before they developed asthma symptoms such as wheezing.

“We have confirmed that acetaminophen use comes first, so a causal link is increasingly likely,” said Dr. Alemayehu Amberbir, of Addis Ababa University in Ethiopia and the University of Nottingham in the UK.

But large-scale clinical tests are necessary before anyone cleans out their medicine cabinet, stressed Amberbir, whose findings are published in the American Journal of Respiratory and Critical Care Medicine.

His team followed more than 1,000 Ethiopian babies over three years. When the toddlers turned one, the researchers asked the mothers if their babies had breathing problems, and how much acetaminophen they had used.

About eight percent of the kids began to wheeze between ages one and three. Those who had been given acetaminophen during their first year — before they had breathing trouble — had up to seven times the odds of developing wheezing.

That increase held even after adjusting for fever and coughs, which in principle could have triggered both the wheezing and the use of painkillers.

“What we have is further information and a stronger association between the use of acetaminophen and asthma,” said Dr. Dipak Kanabar, who has written guidelines on painkillers, but wasn’t involved in the new studies.

But Kanabar, a consultant pediatrician at Evelina Children’s Hospital in London, cautioned that parents’ recall isn’t always accurate, which could have influenced the findings.

“We have to be careful when we give advice to parents tostress that these studies do not mean that giving acetaminophen will necessarily result in their child developingasthma,” he said.

But if the link turns out to be real, it could have a major impact on public health, according to another report in the American Journal of Respiratory and Critical Care Medicine.

In that study, based on more than 320,000 teens from 50 countries, 11 percent of the children had breathing trouble — only slightly more than the percentage of American children who have asthma.

Those teens who took acetaminophen at least once a month — one third overall, and more than four in 10 Americans — doubled their odds of wheezing.

They were also more likely to have allergic nasal congestion and the skin condition eczema, Dr. Richard W. Beasley, of the Medical Research Institute of New Zealand, and colleagues report.

The researchers estimate that acetaminophen could potentially be responsible for up to four in 10 of all asthmasymptoms, including severe ones such as waking up gasping for air once a week or more.

McNeil Consumer Healthcare, the Johnson & Johnson subsidiary that sells Tylenol, said in a comment their product “has over 50 years of clinical history to support its safety and efficacy.”

“The well-documented safety profile for acetaminophen makes it the preferred pain reliever for asthma sufferers,” the company told Reuters Health in an e-mail. The company said there are no gold-standard clinical trials showing “a causal link between acetaminophen and asthma.”

However, Kanabar found in his review of the medical literature that ibuprofen — another painkiller, sometimes sold as Advil — seemed to trigger less wheezing than acetaminophen.

Ibuprofen, however, is not recommended in people withasthma, Kanabar said, and that most doctors favor Tylenol.

Aspirin, another common painkiller, is generally discouraged in children because it can cause short-term breathing problems and other rare side effects.

According to Kanabar, dropping painkillers entirely is probably a bad idea, and might cause a child to feel worse and drink less liquid, which could slow recovery.

So which painkiller should a parent choose if their child has a headache or a fever — Tylenol or ibuprofen?

At this point, said Kanabar, “you could go for either.”

SOURCE: link.reuters.com/sej74n American Journal of Respiratory and Critical Care Medicine, online August 13, 2010.

© Thomson Reuters 2010. TRACY (www.drugawareness.org):

821 total views, 2 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply